Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 12, NWS Grand Forks, ND

June 7, 20204 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2020, 4:23 PM CDT for 4 counties in Minnesota. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2020, 4:23 PM CDT (21:23 UTC)
Expired
Jun 7, 2020, 4:46 PM CDT
In force
23 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Beltrami County, MN, Lake of the Woods County, MN, Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 146 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 4:25 PM CDTHAIL 17 Se Holt, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 532 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
532 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS53 KFGF 072123
SVRFGF
MNC007-077-089-135-072215-
/O.NEW.KFGF.SV.W.0012.200607T2123Z-200607T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
423 PM CDT Sun Jun 7 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Marshall County in northwestern Minnesota...
  South central Roseau County in northwestern Minnesota...
  Northwestern Beltrami County in north central Minnesota...
  Western Lake of the Woods County in north central Minnesota...

* Until 515 PM CDT.

* At 423 PM CDT, a severe thunderstorm was located 9 miles southwest
  of Gatzke, or 18 miles northeast of Thief River Falls, moving
  northeast at 40 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Wannaska, Gatzke, Hayes Lake State Park, Pencer, Casperson, Skime
  and Torfin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4817 9584 4817 9607 4827 9618 4877 9564
      4856 9525
TIME...MOT...LOC 2123Z 221DEG 35KT 4830 9589 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Lynch
1 follow-up statement
116 
WWUS53 KFGF 072146
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
446 PM CDT Sun Jun 7 2020

MNC007-077-089-135-072156-
/O.CAN.KFGF.SV.W.0012.000000T0000Z-200607T2215Z/
Marshall MN-Roseau MN-Beltrami MN-Lake of the Woods MN-
446 PM CDT Sun Jun 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL...SOUTH
CENTRAL ROSEAU...NORTHWESTERN BELTRAMI AND WESTERN LAKE OF THE WOODS
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.

LAT...LON 4817 9584 4817 9607 4827 9618 4877 9564
      4856 9525
TIME...MOT...LOC 2143Z 221DEG 35KT 4847 9567 

$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:50 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 7, 2:50 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
250 PM CDT Sun Jun 7 2020

.MESOSCALE DISCUSSION...
Issued at 250 PM CDT Sun Jun 7 2020

There is an upper level wave propagating across west central
Minnesota leading to a few storms, but this forcing is exiting the
strongest instability and not much anticipated from this area of
storms. Surface analysis indicates a warm front extending from
the northern Red River Valley down through Detroit Lakes, with a
surface trough/cold front extending southward across central North
Dakota. MLCAPE in the warm sector ~3000 J/KG with effective shear
40-50 knots. Satellite imagery indicates plenty of cumulus
formation, although no signs of deepening surface based convection
yet. Thus, likely still 1-3 hours away from storm initiation. Once
convection does initiate, best tornado potential will be
near/along the warm front where storm relative helicity is
maximized and LCLs are lower, and storm mode will be discrete
(given boundary relative storm motion > 45 degrees). In the warm
sector, initial threat will be significant hail given steep mid-
level lapse rates and higher LCLs (although a tornado threat
cannot be rules out here either given strong supercells
anticipated). Storms may be discrete initially, but anticipate
numerous storms to quickly develop, and with boundary relative
storm motion < 45 degrees storm will quickly interact with each
other. Thus, anticipate hail to remain a threat, but with a
transition to clusters of more linear type activity and
significant wind eventually becoming more of a threat.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 250 PM CDT Sun Jun 7 2020

For this evening...see the mesoscale discussion above. Mesoscale
discussion does not address excessive rainfall threat, but it is
something to keep in mind.  Storms will develop and move
across the same area this evening. Given very high PWATS ~1.6
inches precipitation rates will be efficient. HREF indicates areas
along the boundary will likely receive at least 2 inches of rain,
with the potential for up to 7-10 inches in localized areas.
Although we've been dry the past few weeks, this would still
likely lead to impacts.

For Monday...main concern will be severe potential east of the
valley where warm sector remains. Favorable environment will be in
place given moderate instability and strong deep layer shear. Most
guidance at least suggests scattered storms during the evening
hours, with main ingredient lacking being strong forcing.

Monday night into Tuesday night...still some uncertainty, but
guidance is trending wetter for the eastern half of our forecast
area. Mid-level baroclinic zone with strong Fgen will lead to
periods of showers, with main question exactly how far west will
showers occur. This is hinges on the track of the tropical
depression. Will need to monitor as preceding rainfall events with
an additional 1-4 inches of rain would lead to some flooding
impacts.

.LONG TERM...(Wednesday through Sunday)
Issued at 250 PM CDT Sun Jun 7 2020

West to northwest flow prevails on Wednesday, with H5 ridging to the
west and troughing to the east. An upper low, situated off the coast
of the Pacific Northwest, will work slowly eastward through the end
of the week, with ridging sliding eastward ahead of it. Synoptic
patterns within ensemble guidance suggest a continued active pattern
for Wednesday and Thursday, with quiet and drier weather likely
Friday and into the weekend.

Wednesday and Thursday: Rain and thunderstorm chances remain in the
forecast for Wednesday into Thursday, mainly for northwestern and
west-central MN. A slow-moving upper trough will move southeastward
along the flow pattern, prolonging our rain chances for the eastern
most counties within the CWA into Thursday. Instability looks low,
thus widespread severe weather is not supported at this time. High
temperatures on Wednesday and Thursday will be a bit cooler, in the
mid-60s to mid-70s.

Friday through Sunday: Warmer but primarily dry weather is expected
as temperatures rebound into the 70s to lower 80s with low humidity.
H5 ridging prevails during this time frame with subsidence
contributing to the diminished rain and thunderstorm chances. PW is
expected to be less than normal during this time frame as well.
Impacts during the Friday through Sunday time frame could include an
increased fire weather concern, but overall should remain relatively
quiet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 250 PM CDT Sun Jun 7 2020

VFR cigs and vsby for much of this afternoon, albeit with breezy
winds. Main concern this period will be thunderstorm potential,
some storms will be strong to severe this evening, with the threat
ending after midnight (closer to sunrise for KBJI).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...NC
SHORT TERM...TG
LONG TERM...Lynch
AVIATION...TG
Hazardous weather outlook, Jun 7, 3:29 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
329 PM CDT Sun Jun 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081430-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
329 PM CDT Sun Jun 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across the region.
A couple tornadoes are possible, including the possibility for a
strong and especially dangerous tornado. In addition, any storm has
the potential to produce very large and destructive hail greater
than 2 inches, and destructive wind gusts greater than 75 mph.
Storms will initially be scattered, eventually evolving into
clusters of storms. The threat will remain isolated and then
increase in coverage after 6pm. Excessive rainfall is also possible
if storms move across the same location multiple times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will again be possible Monday within
Minnesota with hail up to an inch and winds around 60mph. General
thunderstorm chances continue through Wednesday, with excessive
rainfall possibly leading to flash flooding Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

In the hours before

Local storm report, Jun 7, 10:40 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1040 AM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 AM     TSTM WND DMG     1 SSE EAST GRAND FORKS  47.92N 97.01W
06/07/2020                   POLK               MN   TRAINED SPOTTER

            IMAGES VIA SOCIAL MEDIA OF TREE BROKEN AT
            THE TRUNK AND DOWN ON EAST GRAND FORKS
            TRAIL.

&&

NC
Local storm report, Jun 7, 3:29 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
329 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             4 E CROOKSTON           47.77N 96.52W
06/07/2020  E0.70 INCH       POLK               MN   PUBLIC

            VIA SOCIAL MEDIA.

&&

NC
Local storm report, Jun 7, 4:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
404 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             4 ESE THIEF RIVER FALLS 48.09N 96.10W
06/07/2020  E1.25 INCH       Pennington         MN   PUBLIC

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:29 AM CDTSpecial Weather StatementFGFHubbard46 min
Jun 7, 2:07 AM CDTSpecial Weather StatementFGFPolk38 min
Jun 7, 2:41 AM CDTSpecial Weather StatementFGFBeltrami, Clearwater49 min
Jun 7, 3:02 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake43 min
Jun 7, 3:40 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Red Lake, Roseau50 min
Jun 7, 4:26 PM CDTSevere Thunderstorm WarningFGFMarshall, Roseau49 min
Jun 7, 4:53 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau52 min
Jun 7, 5:05 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall55 min
Jun 7, 5:07 PM CDTSpecial Weather StatementFGFRoseau53 min
Jun 7, 5:18 PM CDTSevere Thunderstorm WarningFGFMarshall57 min
Jun 7, 5:33 PM CDTSevere Thunderstorm WarningFGFClay, Mahnomen, Norman, Polk29 min
Jun 7, 5:40 PM CDTSevere Thunderstorm WarningFGFKittson50 min
Jun 7, 5:54 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall66 min
Jun 7, 6:05 PM CDTSpecial Weather StatementFGFPennington, Red Lake40 min
Jun 7, 6:15 PM CDTTornado WarningFGFKittson33 min
Jun 7, 6:34 PM CDTSevere Thunderstorm WarningFGFKittson56 min
Jun 7, 6:55 PM CDTSevere Thunderstorm WarningFGFKittson35 min
Jun 7, 6:59 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.